Multiple Vertebral Fractures After One Dose of Denosumab

Read full text
Authors: Jaime Leigh Ryan, Leslie S. Eldeiry
Cited by: 1
References: 19

Abstract

Background: Denosumab is a treatment for osteoporosis and hypercalcemia that is well known for a rebound phenomenon after discontinuation, characterized by increased bone resorption and risk of multiple vertebral fractures. Case Report: A 60-year-old female with a history of mild hypercalcemia, nephrolithiasis, and normal renal function presented to the emergency room after 10 days of nausea and vomiting. Laboratory studies showed an elevated serum calcium of 16 mg/dL (SI 4 mmol/L) and elevated creatinine of 3.63 mg/dL (SI 321 μmol/L). She was treated with intravenous fluids, calcitonin, and one dose of denosumab 60 mg. She developed severe hypocalcemia with a serum calcium of 6.2 mg/dL (1.55 mmol/L) that was treated with calcium carbonate and calcitriol, then discontinued postdischarge. Seven months later, she presented to the hospital with severe, atraumatic back pain. Magnetic resonance imaging confirmed 5 spontaneous vertebral fractures. She was treated with zoledronic acid infusion and underwent kyphoplasty for intractable pain. Conclusion: Longer duration of denosumab therapy is a known risk factor for rebound fractures, but to our knowledge, this phenomenon has not been reported after a single dose. This case illustrates the importance of planning follow up therapy for patients who discontinue this medication, even after one injection.

Fields of Study & Subjects

Bone health and treatments Bone health and osteoporosis research Bone Metabolism and Diseases

Publication details

Journal / source
AACE Endocrinology and Diabetes
Publisher
Elsevier BV
Volume
13
Issue
2
Pages
360–364
Publication date
3 February 2026
Language
EN